Kansas, 2004

Flash Flood and Hail in Kansas, October 3 to 4, 2004

October 3 to 4, 2004 · NWS DDC · 15 events in 6 counties and zones

14 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Oct 3, 2:05 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Oct 3, 2:05 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
305 PM CDT SUN OCT 3 2004

.DISCUSSION...

DAYS 1-2...

MAIN CHALLENGE IS UPCOMING PCPN EVENT FOR THE HIGH PLAINS FOR EARLY
THIS WEEK.  SECONDARY CHALLENGE IS HIGH TEMPS TUESDAY.

UPPER JET SPLIT FLOW REGIME CONTINUES TO DOMINATE THE LARGE SCALE
PATTERN ACROSS THE PNA SECTOR.  SIGNIFICANT JET STREAK WAS NOTED
OVER CENTRAL/SOUTHERN CANADA PER RAOB DATA AND WV LOOP, WHICH HAS
AIDED IN SUBTLE FRONTAL PUSH INTO NORTHERN PLAINS.  VERY WEAK
FRONTOGENETIC FORCING WAS NOTED WITH THIS COLD FRONT DUE TO THE
LACK OF STRONG BAROCLINICITY.  THE MOST NOTABLE BAROCLINICITY WAS
STILL WELL UP INTO NORTH DAKOTA THIS AFTERNOON.  SOME OF THIS COLD
AIR ALONG THE CANADA/NORTH DAKOTA BORDER WILL BEGIN TO INVADE THE
CENTRAL PLAINS OVERNIGHT AS SURFACE HIGH BUILDS RAPIDLY
SOUTHEASTWARD IN THE WAKE OF THE S/WV TROUGH PASSAGE IN THE
NORTHERN BRANCH.

LOOKING UPSTREAM, A DEEP TROUGH HAS FORMED ALONG 150W WITH
SIGNIFICANT UPSTREAM UPPER JET WINDS CONTINUING TO DEEPEN THE
TROUGH.  SOME OF THIS ENERGY IS BREAKING THROUGH THE UPPER HIGH OVER
THE PACIFIC NORTHWEST...CUTTING UNDERNEATH AND INTERACTING WITH THE
SUBTROPICAL JET.   IN THE SOUTHERN STREAM, A S/WV TROUGH WEST OF THE
CENTRAL CALIFORNIA COAST WILL DEEPEN AS IT MOVES ASHORE.  BY MONDAY
NIGHT, THIS WAVE WILL ENTER THE 4-CORNERS REGION.  SOUTHERLY TO
SOUTHEASTERLY 850-700MB FLOW WILL PUMP AMPLE MOISTURE NORTHWESTWARD
TO THE CENTRAL HIGH PLAINS IN ADVANCE.   THE SPRAWLING SURFACE HIGH
OVER THE MIDWEST WILL ONLY AUGMENT THE LOWER TROPOSPHERIC UPSLOPE
FLOW, AND I EXPECT LOW CLOUDS TO RAPIDLY INVADE THE HIGH PLAINS BY
MONDAY NIGHT.

INCREASING UPPER DIVERGENCE AHD OF THE SYSTEM WILL ALLOW SFC PRESSURE
FALLS AND SUBSEQUENT STRONGER UPSLOPE FLOW. A FAIRLY WIDESPREAD AREA
OF SHOWERS AND THUNDERSTORMS SHOULD BEGIN TO DEVELOP LATE MONDAY
NIGHT OVER NEW MEXICO AND EVOLVE NORTHEASTWARD TOWARDS SOUTHWEST
KANSAS BY MIDDAY TUESDAY.  I HAVE INCREASED POPS IN THE WESTERN HALF
OF THE FCST AREA TO HIGH CHANCE 40-50 POPS AND LIKELY POPS NEAR THE
COLORADO BORDER.  TEMPERATURES TUESDAY WILL STRUGGLE TO RISE ONLY A
FEW DEGREES DURING THE DAY IN THE WEST WITH STRONG UPSLOPE LOW LEVEL
WINDS AND LOW CLOUDS/PRECIP.

IN THE NEAR TERM...FOR TONIGHT...SBCAPE VALUES HAVE INCREASED TO
AROUND 1500 J/KG IN THE SOUTH CENTRAL SECTIONS OF THE CWA AT NOSE
OF MID 50S DEWPOINTS, COMBINED WITH TEMPS IN THE 80-82F RANGE AND
COOL MID LEVEL TEMPS.  WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP ALONG AXIS OF STRONGEST BOUNDARY LAYER CONVERGENCE IN THE
SOUTHWEST SECTIONS OF THE CWA.  THIS AREA IS ALSO IN AN ASCENT
REGION OF A SUBTLE S/WV TROUGH AS NOTED ON WV LOOP.  WILL HANDLE
THIS WITH 30 POPS, AND A FEW HAIL REPORTS MAY BE RECEIVED, SOME
PERHAPS MARGINALLY SEVERE THROUGH THE MID EVENING HOURS.

DAYS 3-7...

OVERALL, WILL NOT CHANGE MUCH TO THE EXISTING EXTENDED GRIDS.
HOWEVER, LOOKING AT THE GFS AND THE ECMWF, THERE WILL STILL BE A
SLOW MOVING UPPER SYSTEM COMING SSW TO NNE THROUGH DDCS CWA FROM
TUESDAY NIGHT INTO EARLY THURSDAY.  CLOUDS AHEAD OF THE SYSTEM WILL
THWART MAX TEMPS AND KEEP OVERNIGHT LOWS FROM FALLING TOO MUCH TUE
AND WED NIGHTS.  DID BUMP POPS UP A SMIDGE TUESDAY NIGHT, TO BLEND
BETTER WITH TUESDAY AFTERNOON.  WILL GO WITH 60 POPS SW, 50 POPS
WCENTRAL, 30 POPS ECENTRAL AND 20 POPS IN EAST.

THE 03/00Z GFS KEEPS LIGHT PRECIP OVER MY EASTERN CWA ON FRIDAY, BUT
THINK THE UPPER SYSTEM WILL BE OUT OF THE PLAINS BY THEN AND HAVE
DROPPED POPS.  TEMPERATURES WILL REBOUND BRIEFLY FRIDAY, BUT BE BACK
TO SEASONAL NORMS BY SATURDAY AS NW FLOW ALOFT RETURNS.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 49 67 49 65 / 30 00 00 30
GCK 47 67 48 62 / 30 00 00 40
EHA 49 63 52 59 / 30 20 20 60
LBL 50 64 51 61 / 30 20 20 50
HYS 46 68 45 68 / 20 00 00 20
P28 52 67 49 70 / 20 10 00 20
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

UMSCHEID/BURKE
Hazardous weather outlook, Oct 3, 4:00 AM CST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT SUN OCT 3 2004

KSZ030-031-043>046-061>066-074>081-084>090-041000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT SUN OCT 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO EARLY
EVENING IN FAR SOUTHWEST KANSAS GENERALLY SOUTH OF A SYRACUSE TO
LAKIN AND MEADE LINE. THEY MAY BE CAPABLE OF SOME SMALL HAIL AND
STRONG WIND GUSTS, BUT THEY SHOULD REMAIN BELOW SEVERE LIMITS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD NOT BE REQUIRED TODAY OR TONIGHT.

06

The radar

The Dodge City radar (KDDC), 88 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 flash flood. Local standard time, as filed.

Hail, Pawnee

When
October 3, 6:15 PM CST
Where
Pawnee County, 1 mi W of Larned
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.183, -99.117

Hail, Pawnee

When
October 3, 6:17 PM CST
Where
Pawnee County, Larned
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.183, -99.100

Hail, Pawnee

When
October 3, 6:18 PM CST
Where
Pawnee County, 1 mi N of Larned
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.200, -99.100

Hail, Stafford

When
October 3, 6:25 PM CST
Where
Stafford County, 3 mi E of Hudson
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.100, -98.617

Hail, Pawnee

When
October 3, 7:12 PM CST
Where
Pawnee County, 3 mi S of Larned
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.133, -99.100

Hail, Pawnee

When
October 3, 7:49 PM CST
Where
Pawnee County, 3 mi SSE of Garfield
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.050, -99.233

Hail, Stafford

When
October 3, 7:55 PM CST
Where
Stafford County, 3 mi NW of Stafford
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.000, -98.633

Hail, Edwards

When
October 3, 8:38 PM CST
Where
Edwards County, 6 mi NE of Kinsley
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.983, -99.333

Hail, Edwards

When
October 3, 8:39 PM CST
Where
Edwards County, 6 mi NE of Kinsley
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.983, -99.333

Hail, Stafford

When
October 3, 9:06 PM CST
Where
Stafford County, 12 mi S of St John
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.850, -98.750

Hail, Pratt

When
October 3, 9:28 PM CST
Where
Pratt County, 11 mi NNW of Pratt
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.800, -98.817

Flash Flood, Ford

When
October 3, 10:00 PM CST to 11:00 PM CST
Where
Ford County, 9 mi SE of Dodge City
Measured
275
Reported by
GENERAL PUBLIC
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Nearly three inches of rain fell in a short period causing runoff to flow across a county road.

Hail, Ford

When
October 3, 10:30 PM CST
Where
Ford County, 4 mi S of Dodge City
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -100.017

Hail, Ford

When
October 3, 11:05 PM CST
Where
Ford County, 1 mi WNW of Howell
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.783, -100.200

Hail, Clark

When
October 4, 12:30 AM CST
Where
Clark County, 6 mi E of Minneola
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.433, -99.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5427689, 5427690, 5427691, 5427692, 5427693, 5427694, 5427695, 5427696, 5427697, 5427698, 5427699, 5427700, 5427701, 5427702, 5427703.